0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Brief Manic Episode After Rituximab Treatment of Limbic Encephalitis
Mirnova E. Ceïde, M.D.; Paul B. Rosenberg, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E8-E8. doi:10.1176/appi.neuropsych.23.4.e8
View Author and Article Information

Dept. of Psychiatry and Behavioral Sciences Johns Hopkins University School of Medicine Baltimore, M.D.

Correspondence: mceide1@jhmi.edu

To the Editor: This is a case report of an elderly man with voltage-gated potassium-channel antibody-associated limbic encephalitis. In this case, he received rituximab and developed a manic episode. It is a reaction we should be aware of when using rituximab.

“Mr. C” is an 80-year-old man who presented with new-onset generalized seizure disorder followed by gradual onset of parkinsonism. Brain MRI was notable for age-consistent parenchymal atrophy and extensive deep white-matter chronic small-vessel ischemic changes. EEG showed epileptiform activity in the left temporal lobe. A paraneoplastic panel noted positive neuronal voltage-gated potassium-channel antibody 1.15 nmol/liter, consistent with limbic encephalitis. Intravenous immunoglobulin therapy (IVIG) led to mild cognitive improvement. However, he soon developed paranoid delusions, labile mood, crying spells, and physical aggressiveness toward his wife, roughly grabbing her arm or scratching her. Plasmapheresis treatment led to mild improvement in attention and memory. However, he experienced recurrence of labile mood, crying, paranoid delusions, agitation, and a new symptom of increased libido. He was more sexually demanding of his wife and even went to the neighbors to complain about his wife's lack of interest in sex. He received a single treatment with rituximab, followed later that evening by increasingly expansive mood, decreased need for sleep, increased sexual desire, and increased aggression with his wife, accusing her of having a sexual relationship with their female neighbor. He was admitted to a subacute dementia unit and started treatment with Depakote, titrated to 500 mg at bedtime, with a trough level of 37. He had no further agitation or hypersexuality; he continued Depakote treatment, and his mood returned to normal over a few days. Mr. C had a typical case of limbic encephalitis with new-onset seizures and memory and behavioral changes without striking neurologic findings.1 Limbic encephalitis is typically paraneoplastic, but there are non-paraneoplastic forms, including voltage-gated potassium-channel antibody-associated encephalopathy, which is typically responsive to immunotherapy,2 although this case was not. Rituximab is a monoclonal antibody that binds to CD20 on B-cells, causing cell death in CD20+ B-cells and down-regulating the B-cell receptor, eliminating B-cells and thus allowing for new B-cell production. Rituximab has been successfully used in B-cell lymphoma and other autoimmune diseases, such as systemic lupus erythematosus,3 as well as paraneoplastic neurologic syndromes.4 We report a brief manic episode in the hours after rituximab infusion, a reaction that has not been previously reported. Autoantibody levels have been used to monitor outcome with IVIG in other autoimmune diseases, and might have been useful in monitoring response to therapy in this case. There are no reports of rituximab directly causing delirium5 or mood disorders, although mental-status changes have been associated with rituximab's induction of opportunistic infections such as progressive multifocal leukoencephalopathy. In short, we present a remarkable case of a brief manic episode after rituximab treatment in a patient with non-paraneoplastic limbic encephalitis. The clinician should be aware of the possibility of such a reaction, and this finding adds to our knowledge of psychiatric complications of limbic encephalitis.

In the past five years, Dr. Rosenberg has received grant support from the National Institute of Aging, American Foundation for Aging Research, Merck, Lilly, Pfizer, Elan, and Janssen.

Kayser  MS;  Kohler  CG;  Dalmau  J:  Psychiatric manifestations of paraneoplastic disorders.  Am J Psychiatry 2010; 167:1–12
[CrossRef] | [PubMed]
 
Vincent  A;  Buckley  C;  Schott  JM  et al:  Potassium channel antibody-associated encephalopathy: a potentially immunotherapy-responsive form of limbic encephalitis.  Brain 2004; 127:701–712
[CrossRef] | [PubMed]
 
Silverman  GJ;  Weisman  S:  Rituximab therapy and autoimmune disorders: prospects for anti-B-cell therapy.  Arth Rheumat 2003; 48:1484–1492
[CrossRef]
 
Shams'ili  S;  Beukelaar  J;  Gratama  JW  et al:  An uncontrolled trial of rituximab for antibody-associated paraneoplastic neurologic syndromes.  J Neurol 2006; 253:16–20
[CrossRef] | [PubMed]
 
Rey  J;  Belmecheri  N;  Bouayed  V  et al:  JC papovavirus leukoencephalopathy after first-line treatment with CHOP and rituximab.  Haematologica 2007; 92:e101
[CrossRef] | [PubMed]
 
References Container
+

References

Kayser  MS;  Kohler  CG;  Dalmau  J:  Psychiatric manifestations of paraneoplastic disorders.  Am J Psychiatry 2010; 167:1–12
[CrossRef] | [PubMed]
 
Vincent  A;  Buckley  C;  Schott  JM  et al:  Potassium channel antibody-associated encephalopathy: a potentially immunotherapy-responsive form of limbic encephalitis.  Brain 2004; 127:701–712
[CrossRef] | [PubMed]
 
Silverman  GJ;  Weisman  S:  Rituximab therapy and autoimmune disorders: prospects for anti-B-cell therapy.  Arth Rheumat 2003; 48:1484–1492
[CrossRef]
 
Shams'ili  S;  Beukelaar  J;  Gratama  JW  et al:  An uncontrolled trial of rituximab for antibody-associated paraneoplastic neurologic syndromes.  J Neurol 2006; 253:16–20
[CrossRef] | [PubMed]
 
Rey  J;  Belmecheri  N;  Bouayed  V  et al:  JC papovavirus leukoencephalopathy after first-line treatment with CHOP and rituximab.  Haematologica 2007; 92:e101
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 16.  >
Textbook of Psychotherapeutic Treatments > Chapter 6.  >
Topic Collections
Psychiatric News